Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 186, NWS Midland/Odessa, TX

May 28, 2021Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 28, 2021, 4:38 PM CDT for Brewster County, Texas. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2021, 4:38 PM CDT (21:38 UTC)
Expired
May 28, 2021, 5:45 PM CDT
In force
67 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Brewster County, TX

The radar

The Midland/Odessa radar (KMAF), 224 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 4:46 PM CDTHAIL 1Alpine, TXSOCIAL MEDIA REPORT OF PEA SIZED HAIL WITH QUARTER SIZE HAIL MIXED IN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 2:45 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.6 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1694 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1694 J/kg
Mixed-layer CIN
-279 J/kg
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

437 
WUUS54 KMAF 282138
SVRMAF
TXC043-282245-
/O.NEW.KMAF.SV.W.0186.210528T2138Z-210528T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
438 PM CDT Fri May 28 2021

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Brewster County in southwestern Texas...

* Until 545 PM CDT.

* At 437 PM CDT, a severe thunderstorm was located near Alpine,
  moving east at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Alpine and Alpine-Casparis Municipal Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3024 10372 3042 10370 3052 10331 3012 10333
TIME...MOT...LOC 2137Z 284DEG 14KT 3032 10363 

HAIL...1.25IN
WIND...60MPH
 
$$

88
3 follow-up statements
662 
WWUS54 KMAF 282153
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
453 PM CDT Fri May 28 2021

TXC043-282245-
/O.CON.KMAF.SV.W.0186.000000T0000Z-210528T2245Z/
Brewster TX-
453 PM CDT Fri May 28 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHWESTERN BREWSTER COUNTY...

At 453 PM CDT, a severe thunderstorm was located 8 miles southeast of
Alpine, moving east at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Alpine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3024 10371 3042 10363 3047 10331 3023 10332
      3014 10333 3021 10361
TIME...MOT...LOC 2153Z 281DEG 15KT 3031 10353 

HAIL...1.25IN
WIND...60MPH
 
$$

88
257 
WWUS54 KMAF 282226
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
526 PM CDT Fri May 28 2021

TXC043-282245-
/O.CON.KMAF.SV.W.0186.000000T0000Z-210528T2245Z/
Brewster TX-
526 PM CDT Fri May 28 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHWESTERN BREWSTER COUNTY...

At 526 PM CDT, a severe thunderstorm was located 9 miles northwest of
Marathon, or 17 miles east of Alpine, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northwestern Brewster County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3019 10353 3043 10358 3047 10331 3023 10332
      3014 10333
TIME...MOT...LOC 2226Z 284DEG 14KT 3028 10339 

HAIL...1.00IN
WIND...60MPH
 
$$

88
215 
WWUS54 KMAF 282238
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
538 PM CDT Fri May 28 2021

TXC043-282248-
/O.EXP.KMAF.SV.W.0186.000000T0000Z-210528T2245Z/
Brewster TX-
538 PM CDT Fri May 28 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BREWSTER COUNTY
WILL EXPIRE AT 545 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 3019 10353 3043 10358 3047 10331 3023 10332
      3014 10333
TIME...MOT...LOC 2238Z 284DEG 14KT 3027 10335 

$$

88

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:47 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, May 28, 2:47 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
247 PM CDT Fri May 28 2021

.DISCUSSION...

Quick update for Severe Thunderstorm Watch # 219. Updates out
shortly.

&&

.PREV DISCUSSION... /issued 202 PM CDT Fri May 28 2021/

DISCUSSION...

KMAF 18Z RAOB shows a cap still in place, but considerably less than
the 12Z run.  For some reason, the raob came in w/a sfc Td of 24C,
yielding mucapes of over 7000 J/kg!  After editing the sounding for
a sfc Td of 19C, mucapes dropped to 3400 J/kg, which is still
potent.  Mid-lvl lapse rates of near 9C/km and a wet-bulb zero of
8600' call for very large hail, and dcapes of 1300 J/kg suggest
damaging winds as well.  Deep-lyr shear of 40 kts will help maintain
supercells, as will a 35+kt LLJ this evening.  Radar already shows
the first cell going up nrn Brewster County, and this is in line
w/the latest HRRR run, which develops additional convection Permian
Basin late this afternoon, then SE NM this evening on a possible MCS
moving SE out of NM.

Saturday looks to be a little less active, w/the primary focus being
orographic lifting on easterly flow to the higher terrain out west
near the dryline.  By Sunday afternoon, the west coast trough will
be over Baja del Norte, sending a strong shortwave into West texas
and Southeast New Mexico, w/Sunday night looking to be best chances
for rain this forecast, w/a continued severe threat.  Monday night
looks wet/severe as well, as another shortwave calves off the
trough.

Chances drop off after Monday, but the trough remains parked over
Baja, and moisture isn't going anywhere, so a chance of convection
remains in play each day.  It goes w/out saying that temps will
remain below normal in this pattern, given expected convection/cloud
cover each day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     63  81  67  79 /  50  30  20  30
Carlsbad                       64  87  67  85 /  20  20  30  50
Dryden                         67  87  70  84 /  40  10  30  30
Fort Stockton                  64  87  68  84 /  30  20  20  30
Guadalupe Pass                 60  85  62  82 /  10  30  40  40
Hobbs                          61  82  65  79 /  40  20  30  50
Marfa                          58  89  62  84 /  10  30  30  40
Midland Intl Airport           63  82  67  80 /  50  20  20  40
Odessa                         63  84  67  81 /  50  20  20  40
Wink                           65  88  68  86 /  40  20  20  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

88/44
Hazardous weather outlook, May 28, 1:59 PM CDT, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
159 PM CDT Fri May 28 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-291900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
159 PM CDT Fri May 28 2021 /1259 PM MDT Fri May 28 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

There is an enhanced risk of severe storms, capable of producing
large to very large hail, damaging winds, and tornadoes. Heavy rain
may also result in flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a risk of severe thunderstorms through Monday.  Any severe
storms that do develop will be accompanied by large hail, damaging
winds, and an isolated tornado.  Heavy rain may also result in flash
flooding Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 28, 2:14 PM CDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
214 PM CDT Fri May 28 2021

TXZ075-277>279-281945-
Pecos TX-Central Brewster County TX-Davis Mountains Foothills TX-
Davis Mountains TX-
214 PM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PECOS AND
NORTHWESTERN BREWSTER COUNTIES UNTIL 245 PM CDT...

At 214 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Marathon, or 20 miles southeast of Alpine, moving
southeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Marathon, Elephant Mountain and Elephant Mountain Wildlife Management
Area.

LAT...LON 3001 10355 3028 10356 3051 10322 3057 10303
      3035 10290 3005 10322
TIME...MOT...LOC 1914Z 335DEG 7KT 3015 10342

88
Special weather statement, May 28, 3:15 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
315 PM CDT Fri May 28 2021

TXZ075-282100-
Pecos TX-
315 PM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 400 PM
CDT...

At 314 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Fort Stockton, moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Fort Stockton, Fort Stockton-Pecos County Airport and Firestone Test
Track.

This includes Interstate 10 between mile markers 247 and 279.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 3060 10297 3064 10320 3109 10301 3083 10249
TIME...MOT...LOC 2014Z 240DEG 31KT 3071 10298

49
Special weather statement, May 28, 3:29 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
329 PM CDT Fri May 28 2021

TXZ279-282100-
Central Brewster County TX-
329 PM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREWSTER COUNTY UNTIL 400
PM CDT...

At 329 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Marathon, or 32 miles southeast of Alpine, moving
southeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Marathon, Santiago Peak and Elephant Mountain Wildlife Management
Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 3010 10350 3024 10319 2993 10285 2980 10321
      2981 10321 2982 10324 2980 10323 2974 10340
TIME...MOT...LOC 2029Z 333DEG 7KT 3001 10330

88
Special weather statement, May 28, 3:57 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
357 PM CDT Fri May 28 2021

TXZ279-282-282130-
Central Brewster County TX-Lower Brewster County TX-
357 PM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREWSTER COUNTY UNTIL 430
PM CDT...

At 357 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Persimmon Gap, or 39 miles north of Panther Junction,
moving southeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Persimmon Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 3011 10344 3018 10325 2982 10286 2964 10320
TIME...MOT...LOC 2057Z 328DEG 12KT 2990 10317

88
Special weather statement, May 28, 4:31 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
431 PM CDT Fri May 28 2021

TXZ075-282215-
Pecos TX-
431 PM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS COUNTY UNTIL
515 PM CDT...

At 431 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fort Stockton, moving east at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Fort Stockton and Fort Stockton-Pecos County Airport.

This includes Interstate 10 between mile markers 257 and 291.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 3083 10286 3093 10299 3117 10285 3088 10233
TIME...MOT...LOC 2131Z 253DEG 30KT 3090 10290

49
Special weather statement, May 28, 4:32 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
432 PM CDT Fri May 28 2021

TXZ277>279-282215-
Central Brewster County TX-Davis Mountains Foothills TX-
Davis Mountains TX-
432 PM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER COUNTY
UNTIL 515 PM CDT...

At 432 PM CDT, Doppler radar was tracking a strong thunderstorm over
Alpine, moving east at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Alpine and Alpine-Casparis Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 3024 10378 3042 10378 3044 10331 3020 10334
TIME...MOT...LOC 2132Z 273DEG 10KT 3034 10366

88

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:12 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell93 min
May 27, 7:21 PM CDTSpecial Weather StatementMAFGlasscock39 min
May 27, 7:28 PM CDTSevere Thunderstorm WarningMAFGlasscock40 min
May 27, 7:31 PM CDTAreal Flood AdvisoryMAFGlasscock3 hr
May 27, 8:41 PM CDTSevere Thunderstorm WarningMAFBrewster, Terrell79 min
May 28, 1:41 PM CDTSpecial Weather StatementMAFBrewster34 min
May 28, 2:14 PM CDTSpecial Weather StatementMAFBrewster31 min
May 28, 2:23 PM CDTSevere Thunderstorm WarningMAFBrewster67 min
May 28, 3:15 PM CDTSpecial Weather StatementMAFPecos45 min
May 28, 3:24 PM CDTSevere Thunderstorm WarningMAFPecos66 min
May 28, 3:29 PM CDTSpecial Weather StatementMAFBrewster31 min
May 28, 3:30 PM CDTAreal Flood AdvisoryMAFBrewster3 hr
May 28, 3:39 PM CDTSevere Thunderstorm WarningMAFPecos66 min
May 28, 3:57 PM CDTSpecial Weather StatementMAFBrewster33 min
May 28, 4:31 PM CDTSpecial Weather StatementMAFPecos44 min
May 28, 4:32 PM CDTSpecial Weather StatementMAF43 min
May 28, 4:48 PM CDTSpecial Weather StatementMAFWard42 min
May 28, 4:52 PM CDTAreal Flood AdvisoryMAFBrewster3 hr
May 28, 4:54 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves66 min
May 28, 5:38 PM CDTSpecial Weather StatementMAFBrewster37 min
May 28, 5:45 PM CDTSpecial Weather StatementMAFLoving45 min
May 28, 5:46 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Reeves, Upton, Ward59 min
May 28, 6:22 PM CDTSpecial Weather StatementMAFEctor23 min
May 28, 6:27 PM CDTSpecial Weather StatementMAFLoving48 min
May 28, 6:32 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves, Ward, Winkler58 min
May 28, 6:35 PM CDTSevere Thunderstorm WarningMAFReeves39 min
May 28, 6:41 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Midland, Upton, Ward, Winkler64 min
May 28, 6:43 PM CDTAreal Flood AdvisoryMAFCrane, Upton, Ward2 hr
May 28, 6:56 PM CDTSpecial Weather StatementMAFUpton49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.